Is my ashtma inhaler making me cough? Would tablets be better?
September 19, 2008 10:44 AM Subscribe
I've got asthma, which is allergic and exercise-induced. It is rarely bad except when my allergies are acting up and I'm exercising intensely. Lately I've developed a problem that I believe is related to my inhaler.
My usual routine (only when I do intense cardio) is to take a dose 30 minutes prior, then one dose an hour during the activity (we're talking very intense activity), which lasts one to three hours. I will take an extra dose, up to one per hour, if I experience chest tightness, which I'd say happens about once in three or four sessions. Outside of exercise, non-symptomatic. If I don not use the inhaler during my regular sessions, I definitely get chest tightness every time.
The problem is that I believe the inhaler irritates my throat - using it too much, I assume. I cough a lot, and even a little bloody sputum, which is definitely not good.
So I need to stop that. I understand that albuterol tablets exist.
I know I should ask my doc, but are the tablets something I could use prior to the exercise that I'd normally pick the inhaler for, and then keep the inhaler for only the big moments - true rescue, so to speak? Or would I have to take the tablets on a regular basis? Or would they not work that way at all?